Journal of Algebraic Geometry

Journal of Algebraic Geometry

Online ISSN 1534-7486; Print ISSN 1056-3911



Toric vector bundles, branched covers of fans, and the resolution property

Author: Sam Payne
Journal: J. Algebraic Geom. 18 (2009), 1-36
Published electronically: April 22, 2008
MathSciNet review: 2448277
Full-text PDF

Abstract | References | Additional Information

Abstract: We associate to each toric vector bundle on a toric variety $ X(\Delta)$ a ``branched cover'' of the fan $ \Delta$ together with a piecewise-linear function on the branched cover. This construction generalizes the usual correspondence between toric Cartier divisors and piecewise-linear functions. We apply this combinatorial geometric technique to investigate the existence of resolutions of coherent sheaves by vector bundles, using singular nonquasiprojective toric threefolds as a testing ground. Our main new result is the construction of complete toric threefolds that have no nontrivial toric vector bundles of rank less than or equal to three. The combinatorial geometric sections of the paper, which develop a theory of cone complexes and their branched covers, can be read independently.

References [Enhancements On Off] (What's this?)

  • [AK00] D. Abramovich and K. Karu, Weak semistable reduction in characteristic 0, Invent. Math. 139 (2000), no. 2, 241-273. MR 1738451 (2001f:14021)
  • [ANH01] A. A'Campo-Neuen and J. Hausen, Toric prevarieties and subtorus actions, Geom. Dedicata 87 (2001), no. 1-3, 35-64. MR 1866842 (2002h:14085)
  • [Eik92] Markus Eikelberg, The Picard group of a compact toric variety, Results Math. 22 (1992), no. 1-2, 509-527. MR 1174922 (93g:14060)
  • [Eis95] D. Eisenbud, Commutative algebra, with a view toward algebraic geometry, Graduate Texts in Mathematics, vol. 150, Springer-Verlag, New York, 1995. MR 1322960 (97a:13001)
  • [FP05] O. Fujino and S. Payne, Smooth complete toric threefolds with no nontrivial nef line bundles, Proc. Japan Acad. Ser. A 81 (2005), no. 10, 174-179. MR 2196723 (2007d:14094)
  • [Ful93] W. Fulton, Introduction to toric varieties, Annals of Mathematics Studies, vol. 131, Princeton University Press, Princeton, NJ, 1993. MR 1234037 (94g:14028)
  • [Ful98] -, Intersection theory, second ed., Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics, vol. 2, Springer-Verlag, Berlin, 1998. MR 1644323 (99d:14003)
  • [HM03] A. Hattori and M. Masuda, Theory of multi-fans, Osaka J. Math. 40 (2003), no. 1, 1-68. MR 1955796 (2004d:53103)
  • [Ill71] L. Illusie, Existence de résolutions globales, Théorie des intersections et théorème de Riemann-Roch, SGA 6 1966/67, Springer Lect. Notes Math., vol. 225, 1971, pp. 160-221.
  • [Kan88] T. Kaneyama, Torus-equivariant vector bundles on projective spaces, Nagoya Math. J. 111 (1988), 25-40. MR 961215 (89i:14012)
  • [Kat94] K. Kato, Toric singularities, Amer. J. Math. 116 (1994), no. 5, 1073-1099. MR 1296725 (95g:14056)
  • [KKMSD73] G. Kempf, F. Knudsen, D. Mumford, and B. Saint-Donat, Toroidal embeddings. I, Lect. Notes in Math., vol. 339, Springer-Verlag, Berlin, 1973. MR 0335518 (49:299)
  • [Kly90] A. Klyachko, Equivariant vector bundles on toral varieties, Math. USSR-Izv. 35 (1990), no. 2, 337-375. MR 1024452 (91c:14064)
  • [Mer97] A. Merkurjev, Comparison of the equivariant and the standard $ K$-theory of algebraic varieties, Algebra i Analiz 9 (1997), no. 4, 175-214. MR 1604004 (99d:19003)
  • [Mir95] R. Miranda, Algebraic curves and Riemann surfaces, Graduate Studies in Mathematics, vol. 5, American Mathematical Society, Providence, RI, 1995. MR 1326604 (96f:14029)
  • [OSS80] C. Okonek, M. Schneider, and H. Spindler, Vector bundles on complex projective spaces, Progress in Mathematics, vol. 3, Birkhäuser, Boston, Mass., 1980. MR 561910 (81b:14001)
  • [Pay06] S. Payne, Equivariant Chow cohomology of toric varieties, Math. Res. Lett. 13 (2006), no. 1, 29-41. MR 2199564 (2007f:14052)
  • [Pay07] -, Moduli of toric vector bundles, to appear in Compositio Math.
  • [SV04] S. Schröer and G. Vezzosi, Existence of vector bundles and global resolutions for singular surfaces, Compos. Math. 140 (2004), no. 3, 717-728. MR 2041778 (2005c:14048)
  • [Tot04] B. Totaro, The resolution property for schemes and stacks, J. Reine Angew. Math. 577 (2004), 1-22. MR 2108211 (2005j:14002)

Additional Information

Sam Payne
Affiliation: Stanford University, Department of Mathematics, Building 380, Stanford, California 94305

Received by editor(s): September 26, 2006
Received by editor(s) in revised form: March 14, 2007
Published electronically: April 22, 2008
Additional Notes: The author was supported by a Graduate Research Fellowship from the NSF

American Mathematical Society